Exanthematous Drug Eruptions and Viruses
BULLETIN FOR MEDICAL PRACTITIONERS
Dr Ng See Ket
Senior Consultant Dermatologist, National Skin Centre
Exanthematous drug eruptions are probably the commonest form of drug eruptions. The exact pathogenetic mechanism of this form of drug eruption has so far not been completely elucidated. Current evidence suggest the pathogenetic mechanism to be immune mediated, and by T cells.1
There is an intriguing relationship between exanthematous drug eruptions and viruses. This article attempts to explore the relationship, by first pointing out circumstances where a relationship exists, and at the end, attempt a unifying hypothesis.
Morphological similarities between exanthematous drug eruptions and viral exanthems
Exanthematous drug eruptions, sometimes called maculopapular drug eruptions are difficult to differentiate from viral exanthems because the morphology of the two can be strikingly similar. In a situation when a patient develops first a fever and other signs of a viral infection, the appearance of an exanthematous rash later would suggest a viral exanthem. In a situation where signs of a viral infection is followed by intake of a drug, the subsequent appearance of an exanthematous rash would make it difficult to conclude if the rash be a viral exanthem or an exanthematous drug eruption.
Infectious mononucleosis and ampicillin
In infectious mononucleosis, an infection by the Epstein Barr virus, a viral exanthem occurs in only a small percentage of patients. On the other hand, in patients with infectious mononucleosis who take ampicillin, the majority (up to 95 %) develop an exanthem. 2 As stated earlier, in this situation, it is difficult to conclude on purely clinical evidence alone, if ampicillin provokes a viral exanthem in infectious mononucleosis, or the immunological disturbance due to infectious mononucleosis caused an exanthematous drug eruption.
The chance of the exanthem recurring, with rechallenge of ampicillin, when the episode of infectious mononucleosis is over, has been quoted to fall to near baseline. This appears to point the conclusion of the rash to that of a viral exanthem, but close scrutiny of the logic of this conclusion suggest that it is not necessarily so.
Drug eruptions in HIV infection
The risk of a drug eruption occurring in HIV patients is very much higher when compared to non-HIV patients. An example is in the use of trimethoprim–sulphamethoxazole (TM-SMZ). The risk of a drug eruption to this drug in non-HIV patients is approximately 2 to 4%. This rises to 40 to 60& in the HIV state 3. HIV patients are more prone to develop drug eruptions to other drugs too, particularly antimicrobials.
In this situation, it is tempting to suggest that the case is a little clearer, that the immune dysfunction in the HIV state predisposes to an abnormal immunological reaction against drugs, resulting in exanthematous drug eruptions.
Perturbation of the immune system
Other than in infectious mononucleosis and in HIV, there is much less solid evidence of other types of viruses predisposing to exanthematous drug eruptions. It is interesting, and maybe permitted to follow this with a conclusion, that both EBV and HIV, being lymphotropic viruses, that these viruses infect lymphocytes, perturb the immune system, and by doing so, these viral infections activate T lymphocytes such that they react to ampicillin, and TM-SMZ and other drugs respectively.
Exanthematous drug eruptions, following the above discussion, would not therefore be a case of simply the occurrence of drug-specific memory T cells meeting their cognate drug. More of a case of activated lymphocytes (perturbed lymphocyte equilibrium may be a better term), reacting against drugs. Why react to only certain drugs is currently not clear. This risk of developing an exanthematous drug eruption will therefore be a dynamic situation, with the risk falling when the activated state normalizes, but in many situations not to previous normal states, rendering the risk less than baseline.
The drug hypersensitivity syndrome and HHV6
Recent evidence suggests that the reverse can be true. In some adverse drug reactions, an exanthematous drug eruption is accompanied by, or followed by systemic involvement in the form of fever, leucocytosis with atypical mononuclear cells or eosinophilia, hepatitis, pneumonitis, pancreatitis, and central nervous system involvement. This exaggerated reaction occurs more commonly with certain drugs. The risky drugs are sulphonamides, anticonvulsants and allopurinol. This adverse drug eruption has been called the drug hypersensitivity syndrome, or DRESS (Drug-related eruption with systemic signs and symptoms).
Recent workers have documented evidence suggesting reactivation of human herpes virus 6 (HHV6). The strongest evidence is the detection of high levels of HHV6 DNA in the bloodstream a few days into the drug hypersensitivity syndrome. 4 The conclusion is that, as a consequence of the immune perturbation subsequent to the drug allergy, latent HHV6 reactivates causing the systemic effects. The drug hypersensitivity syndrome has thus been postulated to be biphasic, first lymphocyte mediated drug allergy, then HHV6 viral reactivation.
It is perhaps logical, in the light of the above discussion, to make the following comments. That certain viruses, particularly lymphotropic viruses, can perturb the immune system, and that this can result in a higher risk of lymphocyte mediated reactions against drugs. The risk of exanthematous drug eruptions is therefore likely to be higher also in other activated states, e.g. post-surgery, and also, following the same argument in immune dysfunctional states like autoimmune diseases and in immune deficiency states. And indeed, there is evidence suggesting that this is so. Multiple drug allergies do occur more likely in autoimmune and immunodeficient patients. It is, in a way, unfortunate for this to be so, because it is in these abnormal states that drugs are most needed.
The drug hypersensitivity syndrome shows that drugs, in a manner of speaking, sometimes fight back, and can reactivate viruses. In this respect, HHV 6 is unlikely to be the only one.
1. Yawalkar, Pichler WJ. Immunopathology of drug-induced exanthema. Current opinion in allergy and clinical immunology 2001; 1:299-303.
2. Pullen H, Wright N, Murdoch J. Hypersensitivity reactions to
antibacterial drugs in infectious mononucleosis. Lancet 1967; 2:1176-8.
3. Reilly TP, Ju C. Mechanistic perspectives on sulphonamide induced cutaneous drug reactions. Current opinion in allergy and clinical immunology 2002; 2:307-3.
4. Masaki T, Fukunaga A, Tohyama M, Koda Y, Okuda S, Maeda N et al
Human herpes virus 6 encephalitis in allopurinol-induced hypersensitivity syndrome. Acta Derm Venereol 2003; 83:128-131.
DEDICATED TO EXCELLENCE IN DERMATOLOGY
By National Skin Centre (Singapore)
Copyright (C) 1995 - National Skin Centre (Singapore)